Copyright 2017. All Rights Reserved



Wednesday, November 9, 2011

Acetaminophen causing asthma?

(Drugstore.com)





Asthma continues to surprise me. I just got off the phone with my brother who asked if I saw the article linking asthma and acetaminophen (Tylenol.) I hadn't seen it yet. As much as I try to keep on top of anything related to asthma, it's almost impossible.






The journal Pediatrics reports that acetaminophen may make asthma worse. Although they can't prove that acetaminophen causes asthma, they do say that it is associated with an increased risk of developing asthma. If you are interested in reading an article on msnbc.com, click here.






If you want to read about the original research study listed in Pediatrics (which isn't exactly 'light' reading, click here.






However, this is contrary to Webmd claims, that Tylenol is safe for asthma because some people with asthma can have an asthma attack from asprin or ibuprofen (Advil) and they can sometimes be fatal. To read the article on webmd, click here.






So, now what? There seems to be conflicting evidence here. The concern about acetaminophen was just published in the journal Pediatrics. The article on the webmd site suggesting it is safe for asthma is from January of 2011.






It just reinforces what I try to explain to people about asthma. Asthma is a drama queen. What doesn't affect "normal" people (people without asthma) does affect those of us with asthma. I can't pet animals, walk through a field full of flowers, go through a hay maze, or go outside on a cold day, or breathe in someone's perfume without having an asthma attack. When you have asthma, your body just over-react to common, every day things around us.






And all of us have different triggers, what causes me to have an asthma attack may not be a trigger for any of my kids or for you. We're all different and need to know what bothers us. So, talk to your doctor and decide if it's better for you to use acetaminophen (Tylenol) or Ibuprofen (Advil.)


No comments:

Post a Comment